Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 24, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2019, 12:33 PM CDT for 4 counties in Iowa. It was in force for 42 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2019, 12:33 PM CDT (17:33 UTC)
- Expired
- Jun 27, 2019, 1:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 12:37 PM CDT | HAIL 1 | Everly, IA | . |
| Jun 27, 12:37 PM CDT | HAIL 1 | Everly, IA | |
| Jun 27, 12:38 PM CDT | HAIL 1 | 2 Ese Everly, IA | QUARTER SIZED HAIL AND ESTIMATED 50 MPH WIND GUSTS. |
| Jun 27, 12:42 PM CDT | TSTM WND GST 73 | 3 Wnw Spencer, IA | . |
| Jun 27, 12:42 PM CDT | TSTM WND GST 73 | 3 Wnw Spencer, IA | |
| Jun 27, 12:43 PM CDT | HAIL 1.5 | 3 Nw Spencer, IA | SENT PICTURES VIA SOCIAL MEDIA, TIME BASED ON RADAR. |
| Jun 27, 12:46 PM CDT | HAIL 1 | 1 Sse Spencer, IA | |
| Jun 27, 12:48 PM CDT | HAIL 1.25 | 1 Ese Spencer, IA | PICTURE RECEIVED VIA SOCIAL MEDIA, REFERENCED TO SIZE OF A QUARTER. |
| Jun 27, 12:50 PM CDT | HAIL 1 | Spencer, IA | RECEIVED REPORT VIA SOCIAL MEDIA. PEA TO NICKEL SIZE HAIL, WITH OCCASIONAL QUARTER SIZE. HIGH WIND GUSTS REPORTED AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:01 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2685 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
172
WUUS53 KFSD 271733
SVRFSD
IAC041-059-141-143-271815-
/O.NEW.KFSD.SV.W.0024.190627T1733Z-190627T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1233 PM CDT Thu Jun 27 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Osceola County in northwestern Iowa...
Southern Dickinson County in northwestern Iowa...
Clay County in northwestern Iowa...
Northeastern O'Brien County in northwestern Iowa...
* Until 115 PM CDT.
* At 1232 PM CDT, a severe thunderstorm was located over Everly, or
11 miles west of Spencer In Clay County, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Spencer In Clay County and Fostoria around 1250 PM CDT.
Other locations impacted by this severe thunderstorm include Gillett
Grove, Moneta, Dickens and Rossie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4296 9491 4300 9571 4328 9554 4331 9492
TIME...MOT...LOC 1732Z 266DEG 37KT 4316 9537
HAIL...1.25IN
WIND...60MPH
$$
Schumacher4 follow-up statements
879
WWUS53 KFSD 271742
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1242 PM CDT Thu Jun 27 2019
IAC041-059-141-143-271815-
/O.CON.KFSD.SV.W.0024.000000T0000Z-190627T1815Z/
Osceola IA-Dickinson IA-Clay IA-O'Brien IA-
1242 PM CDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHEASTERN OSCEOLA...SOUTHERN DICKINSON...CLAY AND NORTHEASTERN
O'BRIEN COUNTIES...
At 1240 PM CDT, a severe thunderstorm was located near Everly, or
near Spencer In Clay County, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 1238 PM CDT, 1 inch hail was
reported in Everly.
IMPACT...People and animals outdoors will be injured. Hail
accompanied by winds over 50 mph may cause damage to
vehicles, siding, and windows.
This severe storm will be near...
Fostoria around 1245 PM CDT.
Spencer In Clay County around 1250 PM CDT.
Other locations impacted by this severe thunderstorm include Gillett
Grove, Moneta, Dickens and Rossie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4296 9491 4300 9571 4328 9554 4331 9492
TIME...MOT...LOC 1740Z 266DEG 37KT 4317 9526
HAIL...1.50IN
WIND...60MPH
$$
Schumacher794
WWUS53 KFSD 271751
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1251 PM CDT Thu Jun 27 2019
IAC143-271758-
/O.CAN.KFSD.SV.W.0024.000000T0000Z-190627T1815Z/
Osceola IA-
1251 PM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSCEOLA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 4296 9491 4299 9545 4326 9538 4331 9492
TIME...MOT...LOC 1748Z 266DEG 37KT 4317 9514
$$
IAC041-059-141-271815-
/O.CON.KFSD.SV.W.0024.000000T0000Z-190627T1815Z/
Dickinson IA-Clay IA-O'Brien IA-
1251 PM CDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHEASTERN DICKINSON...CLAY AND EAST CENTRAL O'BRIEN
COUNTIES...
At 1248 PM CDT, a severe thunderstorm was located over Spencer In
Clay County, moving east at 45 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Trained weather spotters. At 1242 PM CDT, the automated
weather sensor in Spencer reported a 74 mph wind gust. A
trained spotter reported also reported 1 inch hail in
Spencer at 1245 PM CDT.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
This severe thunderstorm will remain over mainly rural areas of
southeastern Dickinson, Clay and east central O'Brien Counties,
including the following locations... Gillett Grove, Moneta, Dickens
and Rossie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4296 9491 4299 9545 4326 9538 4331 9492
TIME...MOT...LOC 1748Z 266DEG 37KT 4317 9514
HAIL...1.50IN
WIND...80MPH
$$
Schumacher408
WWUS53 KFSD 271756
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1256 PM CDT Thu Jun 27 2019
IAC141-271805-
/O.CAN.KFSD.SV.W.0024.000000T0000Z-190627T1815Z/
O'Brien IA-
1256 PM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL O'BRIEN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 4298 9536 4328 9524 4331 9492 4296 9491
TIME...MOT...LOC 1755Z 266DEG 37KT 4318 9503
$$
IAC041-059-271815-
/O.CON.KFSD.SV.W.0024.000000T0000Z-190627T1815Z/
Dickinson IA-Clay IA-
1256 PM CDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHEASTERN DICKINSON AND CLAY COUNTIES...
At 1255 PM CDT, a severe thunderstorm was located near Spencer in
Clay County, moving east at 45 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Spencer In Clay County, Royal, Terril, Fostoria, Greenville, Dickens,
Rossie and Gillett Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4298 9536 4328 9524 4331 9492 4296 9491
TIME...MOT...LOC 1755Z 266DEG 37KT 4318 9503
HAIL...1.50IN
WIND...80MPH
$$
Schumacher009
WWUS53 KFSD 271812
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
112 PM CDT Thu Jun 27 2019
IAC041-059-271822-
/O.EXP.KFSD.SV.W.0024.000000T0000Z-190627T1815Z/
Dickinson IA-Clay IA-
112 PM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON AND
CLAY COUNTIES WILL EXPIRE AT 115 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4298 9536 4328 9524 4331 9492 4296 9491
TIME...MOT...LOC 1812Z 266DEG 37KT 4319 9482
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:17 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 27, 12:17 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1217 PM CDT Thu Jun 27 2019 .SHORT TERM...(Today and Tonight) Issued at 340 AM CDT Thu Jun 27 2019 Complicated forecast this morning with well developed complex of storms working east across South Dakota. Wake low has developed on the backside of the system, with the winds gusting to near 60 mph in Faith. On the southern edge of the complex, have had reports of heat bursts in Mission SD. For this morning, followed the idea of the HiRes ARW and Experimental HRRR which focus the complex mainly along and north of highway 14 as the cap over the region looks to be quite strong with 10-11 C at 700 mb. Still wouldn't rule out an isolated storm or two to try to develop on the south side of the complex. If the storm is able to organize slightly, agree with SPC large hail up to 2" are possible. With the complex, potential for wind gusts to approach 65 mph. Models are hinting that as the complex works east, it may try to work south across southwest Minnesota following the thermal ridge. Bulk shear is also slightly stronger, so may be the potential for a few severe reports despite diurnal timing. With cold pool lingering across the northeast portion of the forecast area, have fairly tight gradient in forecast high from the northeast to the south. Picture for tonight is unclear as some of the convective allowing solutions indicate the potential for convection to redevelop along an outflow boundary late in the day. Have added low pops east of highway 59 in southwest Minnesota into Northwest Iowa for the potential, though it appears focus will be east. .LONG TERM...(Friday through Wednesday) Issued at 340 AM CDT Thu Jun 27 2019 Abbreviated discussion beyond today and tonight with active weather. Heat still expected Friday through Sunday with heat index values of 95-105 F. The peak of the heat appears to be on Saturday with widespread 100-105 heat index values. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1209 PM CDT Thu Jun 27 2019 Immediate concern is for the few remaining thunderstorms moving thru NW Iowa late this morning/early this afternoon and the occasional MVFR ceilings associated with this activity. Latest hi-res guidance suggest some activity may continue to fester east of I-29 late this afternoon and into this evening, although fairly good consensus that this would be well east of the terminals and thus no mention was included in the TAFs. Late tonight and early Friday, lower stratus in the MVFR to IFR range may build in with highest confidence at KHON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...Kalin
Hazardous weather outlook, Jun 27, 6:30 AM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 630 AM CDT Thu Jun 27 2019 IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ050-058-063- 064-068>071-281130- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson-Dixon-Dakota-Gregory-Aurora-Charles Mix-Douglas- Bon Homme-Yankton-Union- 630 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible this morning. Storms may produce small hail to the size of dimes and gusty winds to 40 mph. Warm and muggy conditions are expected to develop today. Heat index values will approach 100 near the South Dakota/ Nebraska border. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm and muggy conditions are expected Friday through Sunday. Heat indices will range from 100 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-052-057-281130- Beadle-Jerauld-Brule- 630 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota and south central South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected this morning, but are expected to remain below severe limits. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm and muggy conditions are expected Friday through Sunday. Heat indices will range from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-097-098-SDZ039-040-053>056-059>062-065>067-281130- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Kingsbury-Brookings- Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson- Turner- 630 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected this morning. A few storms may produce gusty winds to 60 mph and hail to the size of half dollars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm and muggy conditions are expected Friday through Sunday. Heat indices will range from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ001-MNZ089-281130- Lyon-Nobles- 630 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for northwest Iowa and southwest Minnesota. .DAY ONE...Today and tonight. Thunderstorms are expected this morning. These storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm and muggy conditions are expected Friday through Sunday. Heat indices will range from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 27, 10:35 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND DMG 1 N VALLEY SPRINGS 43.60N 96.47W
06/27/2019 MINNEHAHA SD PUBLIC
TREE DOWN, TIME ESTIMATED FROM RADAR.
&&
ATLocal storm report, Jun 27, 10:45 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HEAVY RAIN HULL 43.19N 96.13W
06/27/2019 M2.20 INCH SIOUX IA PUBLIC
STORM TOTAL ENDING AT 10:10AM.
&&
ATLocal storm report, Jun 27, 10:46 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM HEAVY RAIN DOON 43.28N 96.23W
06/27/2019 M3.63 INCH LYON IA PUBLIC
STORM TOTAL THROUGH 9:11AM, STILL RAINING AT
TIME OF SUBMISSION.
&&
ATLocal storm report, Jun 27, 11:00 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM HEAVY RAIN CANTON 43.30N 96.58W
06/27/2019 M2.50 INCH LINCOLN SD PUBLIC
STORM TOTAL RAINFALL.
&&
ATLocal storm report, Jun 27, 12:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1209 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HEAVY RAIN HULL 43.19N 96.13W
06/27/2019 M2.50 INCH SIOUX IA PUBLIC
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
HULL. STORM TOTAL ENDING AT 11:50AM.
&&
ATLocal storm report, Jun 27, 12:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL 1 SW ETHAN 43.54N 98.00W
06/27/2019 M1.00 INCH DAVISON SD PUBLIC
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:18 AM CDT | Flash Flood Warning | FSD | Lyon | 117 min |
| Jun 27, 8:22 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 23 min |
| Jun 27, 8:30 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 30 min |
| Jun 27, 8:40 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 50 min |
| Jun 27, 9:14 AM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 3 hr |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Plymouth, Sioux | 4 days |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Plymouth | 31 days |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Lyon | 32 hr |
| Jun 27, 2:26 PM CDT | River Flood Warning | FSD | Lyon | 7 hr |
| Jun 27, 3:15 PM CDT | Heat Advisory | FSD | Plymouth, Sioux, Woodbury | 29 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.